Alert archive / Illinois / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 4, NWS Lincoln, IL

April 24, 2004Tazewell County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Apr 24, 2004, 8:24 PM CDT for Tazewell County, Illinois. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 24, 2004, 8:24 PM CDT (01:24 UTC)
Expired
Apr 24, 2004, 9:15 PM CDT
In force
51 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County Tazewell County, IL

The radar

The Lincoln radar (KILX), 43 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.4 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2004-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2004-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 562 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
710 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
562 m²/s²
0-3 km storm-relative helicity
683 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

419 
WUUS53 KILX 250124
SVRILX
ILC179-250215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
824 PM CDT SAT APR 24 2004

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TAZEWELL COUNTY IN CENTRAL ILLINOIS

* UNTIL 915 PM CDT

* AT 824 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER DILLON...OR ABOUT 10 MILES SOUTHEAST OF
  PEKIN...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MACKINAW
  MORTON
  DEER CREEK

DAMAGING WINDS IN EXCESS OF 75 MPH WILL ACCOMPANY THIS DANGEROUS
STORM. GO TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. ABANDON CARS AND MOBILE HOMES IF YOU ARE IN THE
WARNED AREA.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 4052 8964 4038 8948 4041 8930 4052 8929
          4061 8933 4073 8936

$$

SMITH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 2:05 PM CDT, 6 hours 19 minutes earlier.

Area forecast discussion, Apr 24, 2:05 PM CDT, 6 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
205 PM CDT SAT APR 24 2004

.DISCUSSION...
MAIN FORECAST CONCERNS IN THE SHORT TERM STEM AROUND TIMING THE PCPN
OUT OF THE AREA LATE TONIGHT AND TOMORROW IN THE EAST. STILL APPEARS
TO BE A HEAVY RAIN THREAT OVERNIGHT BUT MAINLY IN THE FAR EAST AND
SE. SEVERE WX THREAT APPEARS TO BE MINIMIZED BY THE FACT THAT THE
RAIN HAS MOVED INTO MOST OF THE AREA NOW AND HAS STABILIZED THE
ATMOSPHERE AND PRETTY MUCH STOPPED THE AFTERNOON HEATING. SPECIAL
18Z ILX SOUNDING STILL LOOKS VERY STABLE ALONG WITH SOMEWHAT LIMITED
SHEAR AND KIND OF WARM IN THE MID LEVELS. IN THE LONGER
TERM...TIMING THE NEXT SYSTEM INTO THE AREA AROUND THU AFTERNOON OR
SO AND THEN WHEN TO MOVE IT OUT OF THE AREA IS THE MAIN CONCERN. NO
REAL STRONG MODEL PREFERENCE FOR THIS PACKAGE BUT LEANED A LITTLE
MORE TOWARD THE ETA SOLUTIONS. STAYED FAIRLY CLOSE TO THE GUIDANCE
NUMBERS.

SHORT TERM...TONIGHT THROUGH MONDAY NIGHT...
PLENTY OF SHORT TERM CHALLENGES STARTING WITH TONIGHT...MODELS
COMING INTO BETTER AGREEMENT NOW...BUT THE ETA IS STILL MOVING THE
PCPN OUT OF THE AREA LATE NIGHT AND A LITTLE QUICKER THAN THE GFS.
ALL MODELS SHOW SOMEWHAT OF A DRY SLOT TRYING TO WORK INTO THE AREA
AFTER 06Z...ESP ACROSS THE WESTERN 1/2 OF THE CWA. THE EAST REMAINS
UNDER THE GUN THOUGH. DECIDED TO GO WITH SPLIT ISC GRIDS
TONIGHT...CATEGORICAL POPS FROM 00-06Z ALL AREAS...THEN HIGH CHC OR
LIKELY AFTER MIDNIGHT IN THE WEST (WILL WAIT TO PRESS TIME FOR FINAL
DECISION THERE)...AND CAT POPS ALL NIGHT IN THE EAST. REMOVED
MENTION OF HEAVY RAIN IN THE ZONES TONIGHT IN THE WEST BUT KEPT IT
GOING IN THE SE-E ZONES. FLASH FLOOD GUIDANCE INDICATES WE SHOULD
NOT HAVE ANY FLOOD PROBLEMS THOUGH SO NOT THINKING ABOUT ANY KIND OF
A WATCH. ISC GRID COORDINATION ALSO A CHALLENGE IN THE SHORT TERM.
AS MENTIONED ABOVE...SEVERE THREAT APPEARS LIMITED DUE TO THE FACT
THAT ITS ALREADY RAINING AND NOT VERY UNSTABLE...ALTHOUGH THE
INSTABILITY DOES INCREASE A LITTLE LATE NIGHT. DECIDED TO GO A
LITTLE MORE OPTIMISTIC TOMORROW MORNING OVER THE WESTERN THIRD OF
THE CWA....AND LOWERED POPS IN THE EAST. BEST POPS IN THE EAST WILL
BE IN THE AM. KEPT LOW CHC POPS GOING FOR INSTABILITY/STEEP LAPSE
RATE/WRAP AROUND TYPE OF SHOWERS IN THE AFTERNOON BUT NOT REAL
CONFIDENT. MODELS DO HOWEVER HINT AT SOME LIFT ROTATING AROUND IN
THE NW FLOW LATE AFTERNOON AND DURING THE NIGHT. DECIDED TO REMOVE
SILENT 20 POPS IN THE ZONES FOR SUNDAY NIGHT BUT MAY HAVE TO TAKE
ANOTHER LOOK AT THIS FEATURE. KEPT MONDAY DRY AS LOW LEVEL MOISTURE
IS LIMITED BUT NW FLOW PREVAILS AND SOME INCR IN CLOUDINESS POSSIBLE
MONDAY AFTERNOON. COOLER 8H TEMPS TOMORROW AND MONDAY TO BE OFFSET
SOMEWHAT BY AT LEAST SOME LATE APRIL SUN...ESP ON MONDAY.

LONG TERM...TUESDAY THROUGH SATURDAY...
FAIRLY STRONG RETURN FLOW BEGINS TUE AND INCREASES THROUGH
WED...BRINGING A QUICK RETURN TO WARMER WEATHER THROUGH MIDWEEK.
RAISED MAX TEMPS AND OVERNIGHT LOWS A NOTCH OR SO TUE-WED. NEXT
SYSTEM APPROACHES THE AREA BY THU AFTERNOON. GFS MODEL HAS BEEN
PRETTY CONSISTENT WITH THIS FEATURE. ECMWF AND GFS ARE IN PRETTY
DECENT AGREEMENT ALSO. DECIDED TO GO AHEAD AND PUT POPS IN THU
AFTERNOON FOR MOST OF THE CWA BUT NOT THE FAR E-SE CORNER. THEN CHC
POPS THU NIGHT THROUGH FRI NIGHT. GFS WANTING TO HANG ON TO SOME
PCPN ON SAT BUT THINKING THAT THIS IS A BIT OVERDONE AND THE PCPN
SHOULD BE JUST EAST OF THE AREA BY THEN.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
&&

HALL
Hazardous weather outlook, Apr 24, 11:56 AM CDT, 8 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1156 AM CDT SAT APR 24 2004

ILZ027>031-036>038-040>057-061>063-066>068-071>073-251100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE...
DECATUR...EFFINGHAM...FLORA...GALESBURG...HAVANA...JACKSONVILLE...
LAWRENCEVILLE...LINCOLN...MATTOON...PEORIA...SHELBYVILLE...
SPRINGFIELD AND TAYLORVILLE
1156 AM CDT SAT APR 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

AN AREA OF LOW PRESSURE WILL SLOWLY LIFT FROM KANSAS THIS
AFTERNOON TO EASTERN IOWA BY LATE TONIGHT. SHOWERS AND THUNDERSTORMS
WILL INCREASE IN COVERAGE OVER CENTRAL AND SOUTHEASTERN ILLINOIS THIS
AFTERNOON AND EVENING AHEAD OF THIS SYSTEM. THE STORMS WILL BE HEAVY
RAIN PRODUCERS TONIGHT. HOWEVER...NO HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE.

BYRD

Nearby

Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.